Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 18, NWS Aberdeen, SD

May 22, 2000Deuel County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 22, 2000, 4:47 PM CDT for Deuel County, South Dakota. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 2000, 4:47 PM CDT (21:47 UTC)
Expired
May 22, 2000, 5:15 PM CDT
In force
28 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Deuel County, SD

The radar

The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 5:00 PM CDTThunderstorm Wind 61 EBrandt, SDSeventy mph winds took the roof off of a barn and brought down some power lines west of Brandt.
May 22, 5:00 PM CDTThunderstorm Wind 61 EClear Lake, SDSeventy mph winds blew a semi onto its side on Interstate-29.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2000-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2000-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WUUS53 KABR 222149
SVRABR
SDC039-222215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
447 PM CDT MON MAY 22 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN SOUTH DAKOTA

* UNTIL 515 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF ALTAMONT...OR ABOUT 5 MILES
  NORTHWEST OF CLEAR LAKE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ALTAMONT AROUND 450 PM 
  NEAR CLEAR LAKE AROUND 455 PM 
  NEAR MORITZ AROUND 500 PM 
  7 MILES NORTHEAST OF BRANDT AROUND 510 PM 
  NEAR GARY AROUND 515 PM 
  NEAR LAKE COCHRANE REC AREA AROUND 520 PM 

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.
$$


LAT...LON 4493 9670 4477 9684 4457 9647 4478 9645

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:00 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 22, 3:00 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT MON MAY 22 2000

WEAK 7H TROF AND ASSOC VORT MAX HELPING TO FIRE OFF SHRA/TSRA WEST
OF KABR AREA...WHILE WARM FRONT MOVING EAST STARTING TO FIRE OFF SCT
TSRA EAST OF KABR AREA. MODELS SHOW THAT 7H TROF WASHES OUT BY 00Z
TONIGHT AND WARM FRONT PUSHES EAST INTO MN. WILL PUT IN WDLY SCT
TSRA/SHRA INTO FCST THIS EVENING FOR KABR AND KATY AREA. AFTER THIS
FEATURE MOVES THROUGH...DOWNWARD MOTION AND NVA WILL HELP TO CLEAR
OUT SKIES DURING EVENING...AS WELL AS LOSS OF SOLAR HEATING. MODELS
ARE SIMILAR IN BROAD FEATURES THROUGH 48 HOURS...BUT THERE ARE SOME
SLIGHT DIFFERENCES THAT TAKE PLACE. 5H LOW CONTS TO DROP SLOWLY
SOUTH THROUGH WED...DRAWING IN COOLER AIR AS IT DOES. WEAK VORT
MAX'S SLIDE SOUTHEAST ACROSS STATE IN NW FLOW...AND TIMING THEM IS
TOUGH. ALL MODELS KEY ON WAVE SLIDING THROUGH NERN SD AROUND 00Z
WEDNESDAY. NOT MUCH SEEN IN Q-VECTOR FIELD WITH SYSTEM...BUT OMEGA
SEEN IN LOWER LAYERS AS WELL AS WEAK 7H THTA-E RIDGE NOSING IN AHEAD
OF WAVE. ALSO STEEP LAPSE RATES DEVELOP OVER AREA AND WITH
POSSIBILITY OF MORE SUNSHINE...EXPECT CONDITIONS TO BE SIMILAR TO
TODAY. WILL JUST MENTION SHOWERS FOR NOW...BUT TSRA IS
PSBL...EVIDENCED BY ETA AND NGM SHOWING LI'S SLIGHTLY BELOW ZERO BY
00Z WEDNESDAY WITH LOW CAPES ON THE ETA. CAA REALLY INCREASES
OVERNIGHT TUESDAY INTO WEDNESDAY WITH 7H TEMPS FALLING 5 TO 10
DEGREES. STRONG DOWNWARD MOTION WILL HELP TO MIX DOWN STRONGER 8H
AND 7H WINDS SO WILL GO BREEZY TUESDAY NIGHT. ON WEDNESDAY...TIGHT
PRESSURE GRADIENT REMAINS WITH DECENT CAA CONTINUING. THERE IS A
SLIGHT CHANCE OF SHOWERS LATE IN THE DAY WEDNESDAY AS COLD FRONT
SAGS THROUGH. FOR NOW WITH TIMING UNSURE...WILL LEAVE PCPN OUT OF
FCST AT LET LATER SHIFTS LOOK AT.

...EXTENDED DISCUSSION...
MAIN CONCERN IN THE EXTENDED PACKAGE WILL BE THE NEXT STORM MOVING
OUT OF THE ROCKIES LATE THURSDAY INTO FRIDAY. THE MRF AND CANADIAN
MODEL ARE IN CLOSER AGREEMENT WITH THE TIMING OF THE SYSTEM FOR
FRIDAY WHILE THE NOGAPS MODEL REALLY DOES NOT BRING THE SYSTEM INTO
THE REGION UNTIL FRIDAY NIGHT AND SATURDAY. THE MRF EVEN DID BRING
IN SOME LIGHT RAINFALL AMOUNTS LATE THURSDAY ACROSS THE WEST.
PREVIOUS EXPERIENCE WITH THE MRF IS THAT THE MRF BRINGS SYSTEMS OUT
OF THE ROCKIES A LITTLE TOO FAST...THEREFORE WILL NOT MENTION ANY
CHANCE FOR SHOWERS AND THUNDERSTORMS LATE THURSDAY IN THE WEST. WILL
FOLLOW THE MRF/CANADIAN MODEL SOLUTION AND IS IN LINE WITH THE
PREVIOUS DAYS FORECAST OF SHOWERS AND THUNDERSTORMS. THE BIG
QUESTION IS WHAT TO DO ABOUT SATURDAY. EVEN THE MRF DOES SHOW SOME
LINGERING PRECIPITATION AMOUNTS SATURDAY MORNING AS SURFACE BOUNDARY
MOVES THROUGH.  TEMPERATURES ON FRIDAY WILL BE COOL FOR THE END OF
MAY. SURFACE TEMPERATURES ON THE MRF INDICATED TEMEP|RATURES WOULD
STRUGGLE INTO THE 60S.

.ABR...NONE.
HINTZ/ECKBERG

In the hours before

Special weather statement, May 22, 10:50 AM CDT, 5 hours 57 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE  ABERDEEN SD
1050 AM CDT MON MAY 22 2000

.WEAK UPPER LEVEL DISTURBANCES COMBINED WITH A WARM FRONT MOVING EAST
ACROSS THE AREA WILL BRING MOSTLY CLOUDY SKIES TO MUCH OF THE AREA.
THERE IS A SLIGHT CHANCE OF SHOWERS ACROSS THE EASTERN DAKOTAS LATER
THIS AFTERNOON. HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT
ALLOWING MOSTLY CLEAR SKIES TO RETURN.

SDZ003>007-009>011-015>019-033>037-045-048-051-231700-
BROWN-BUFFALO-CAMPBELL-CLARK-CORSON-DAY-DEWEY-EDMUNDS-FAULK-HAND-
HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-POTTER-SPINK-STANLEY-
SULLY-WALWORTH-
INCLUDING THE CITIES OF ABERDEEN...BRITTON...CLARK...EUREKA...
FAULKTON...FT PIERRE...FT THOMPSON...GETTYSBURG...HIGHMORE...
MCINTOSH...MILLER...MOBRIDGE...MOUND CITY...MURDO...ONIDA...PIERRE...
PRESHO...REDFIELD...ROSCOE...TIMBER LAKE...WEBSTER

NO THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OR TONIGHT.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ008-020>023-MNZ039-046-231700-
BIG STONE MN-CODINGTON-DEUEL-GRANT-HAMLIN-ROBERTS-TRAVERSE MN-
INCLUDING THE CITIES OF CASTLEWOOD...CLEAR LAKE...MILBANK...
ORTONVILLE...SISSETON...WATERTOWN...WHEATON

A FEW SHOWERS MAY DEVELOP LATER THIS AFTERNOON...BUT THUNDERSTORMS
ARE NOT EXPECTED.

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

HINTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:37 PM CDTSevere Thunderstorm WarningABRCodington38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.